Synthetic cannabinoids and potential cardiac arrhythmia risk : an important message for drug users
Jules C. Hancox, Nicola J. Kalk and Graeme Henderson
Therapeutic Advances in Drug Safety, 2020, 11, 1-4.
Doi : 10.1177/2042098620913416
Δ9-Tetrahydrocannabinol, the psychoactive ingredient in cannabis, and synthetic cannabinoid receptor agonists (SCRAs) activate the CB1 receptor to produce their profound behavioural effects and are widely used as recreational drugs. There is growing evidence that SCRAs, commonly known by the street name Spice or K2 (though there are many others, see: http://www.emcdda.europa.eu/publications/drug-profiles/synthetic-cannabinoids) can produce detrimental cardiovascular effects.(1)
Commonly observed cardiotoxic effects of SCRAs include tachycardia, chest pain and hypertension.(1) However, bradycardia and hypotension have also been reported in K2-induced toxicity.(2) Here, we consider evidence of cardiac repolarization abnormalities following SCRA use, an issue that may be of particular significance to individuals also receiving psychiatric or opiate substitution prescription medications, but that is also of potential significance to patients receiving other prescription or recreational drugs.
One of the issues in evaluating cardiotoxicity of SCRAs is that, due to a setting of recreational rather than clinical drug use, the composition of street drugs can be variable and different chemical structures may interact in unpredictable ways.(1) Street preparations of SCRAs may contain varying (and unknown to the user) combinations of different SCRA compounds and, commonly, the dose taken is unknown. Most SCRA users are polydrug users, commonly using natural cannabis as well as SCRAs, with a significant minority also using stimulants,(3) which may complicate attribution of physical harms. However, there is a reported 30-fold odds (a per event risk of 0.0006017) of requiring emergency medical treatment following SCRA use over those who use cannabis alone (a per event risk of 0.0000201).(4) There is growing evidence for a risk of clinically significant prolongation of the rate corrected QT (QTc) interval of the electrocardiogram (ECG) with SCRA use.(5–8) The principal arrhythmia associated with delayed ventricular repolarization, and hence with QTc interval prolongation, is torsades de pointes (TdP). This is linked to cellular genesis of early-after depolarizations and increased dispersion of repolarization,9,10 and can degenerate into fatal ventricular fibrillation. Thus, QTc prolongation by both clinical and recreational drugs is a matter of some significance.